Dermatologic Lesions Associated with Anti-Diabetic Drugs

Rola Al Dhaybi, MD
Dermatologist & Pediatric Dermatologist
Clemenceau Medical Center

Diabetes mellitus can be complicated by a variety of cutaneous manifestations. A good control of diabetes may prevent some of these manifestations and may support cure. Unfortunately, most glucose-lowering drugs can also have side effects affecting the skin. It is important to be able to recognize them in order to treat them appropriately and to know when to refer the patient to a dermatologist.

The cutaneous complications of oral hypoglycemic agents are few. They usually develop in the first few months of treatment. Phototoxic reactions presenting as excessive sunburn after exposure to sunlight occur in a few patients. Allergic skin reactions are uncommon. They are usually mild and self-limited. Patients may present with intermittent or persistent itching or a rash.

Insulin usually supports normal skin proliferation, differentiation and maintenance of the skin. A lack of insulin may lead to impaired wound healing in diabetic patients. However, cutaneous complications due to insulin therapy are possible, but these were more common before the advent of newer insulins. Impurities in insulin preparations, the presence of cow or pig proteins, the insulin molecule itself, preservatives, or additives can cause allergic reactions. The use of human recombinant insulin has decreased the incidence of insulin allergy, so that now it is reported in less than 1% of patients treated with insulin.

“Allergic reactions to insulin may
be immediate or delayed. Serious generalized reactions are rare.”

The immediate local reaction starts within 15 to 30 minutes and subsides within an hour. The delayed reaction is the most common reaction and usually appears about 2 weeks after the initiation of insulin therapy as an itchy lesion developing at the site of the injection, lasting for days and heals leaving localized increased pigmentation.

The treatment of choice for immediate allergic reactions to insulin is a change of insulin to a more purified product. Other tools to manage allergic reactions are discontinuation of therapy, the use of drugs to treat the allergy, desensitization therapy or the change in the insulin delivery system.

Edema of the abdomen and legs is a more common and usually a self- limited complication to insulin injections. It usually appears shortly after starting or increasing the dose of insulin. It is commonly seen in women and is unrelated to cardiac or renal disease.

Insulin therapy may also cause lipoatrophy. Lipoatrophy presents as circumscribed, depressed areas of skin at the insulin injection site 6 to 24 months after the start of therapy. Children and obese women are affected most often. This complication however became rare after the introduction of newer insulins.

You are less likely to develop retinopathy if your blood sugar (glucose) level is well-controlled.

Treatment can prevent loss of vision and blindness in most cases. Therefore, if you have diabetes, it is vital that you have regular eye checks to detect retinopathy before your vision becomes badly affected. You should have an eye check at least once a year over the age of 11.

Even if your check shows you do not have any retinopathy, you should still look after your diabetes and have a healthy lifestyle to reduce the risk of developing retinopathy in the future.

The treatment of diabetic retinopathy is a developing area of medicine. Some studies have shown benefits with various newer treatments.

Go to top